Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 15, NWS Goodland, KS

May 17, 2022Decatur County, Norton County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at May 17, 2022, 4:58 PM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2022, 4:58 PM CDT (21:58 UTC)
Expired
May 17, 2022, 5:15 PM CDT
In force
17 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-755 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WFUS53 KGLD 172158
TORGLD
KSC039-137-NEC145-172215-
/O.NEW.KGLD.TO.W.0015.220517T2158Z-220517T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
458 PM CDT Tue May 17 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Norton County in northwestern Kansas...
  Northeastern Decatur County in northwestern Kansas...
  Southeastern Red Willow County in southwestern Nebraska...

* Until 515 PM CDT.

* At 457 PM CDT, a confirmed tornado was located 7 miles southeast of
  Lebanon, or 18 miles northwest of Norton, moving southeast at 15
  mph.

  HAZARD...Tornado.

  SOURCE...Law Enforcements confirmed tornado. Multiple reports of a 
           weak tornado near Norcatur, Kansas.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Norton, northeastern Decatur and southeastern Red
  Willow Counties, including the following locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3992 9982 3976 9999 3992 10036 4007 10021
      4006 10019 4000 10019 4000 10003
TIME...MOT...LOC 2157Z 305DEG 13KT 3996 10020 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Trigg
2 follow-up statements
846 
WWUS53 KGLD 172206
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
506 PM CDT Tue May 17 2022

NEC145-172215-
/O.CAN.KGLD.TO.W.0015.000000T0000Z-220517T2215Z/
Red Willow NE-
506 PM CDT Tue May 17 2022

...THE TORNADO WARNING FOR SOUTHEASTERN RED WILLOW COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3992 9982 3976 9999 3994 10034 4000 10028
      4000 10003
TIME...MOT...LOC 2205Z 305DEG 13KT 3994 10017 

$$

KSC039-137-172215-
/O.CON.KGLD.TO.W.0015.000000T0000Z-220517T2215Z/
Norton KS-Decatur KS-
506 PM CDT Tue May 17 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHWESTERN NORTON AND NORTHEASTERN DECATUR COUNTIES...
    
At 505 PM CDT, a confirmed tornado was located 7 miles north of
Norcatur, or 16 miles northwest of Norton, moving southeast at 15
mph.

HAZARD...TORNADO.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Norton and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3992 9982 3976 9999 3994 10034 4000 10028
      4000 10003
TIME...MOT...LOC 2205Z 305DEG 13KT 3994 10017 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Trigg
086 
WWUS53 KGLD 172213
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
513 PM CDT Tue May 17 2022

KSC039-137-172220-
/O.EXP.KGLD.TO.W.0015.000000T0000Z-220517T2215Z/
Norton KS-Decatur KS-
513 PM CDT Tue May 17 2022

...THE TORNADO WARNING FOR NORTHWESTERN NORTON AND NORTHEASTERN
DECATUR COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3992 9982 3976 9999 3994 10034 4000 10028
      4000 10003
TIME...MOT...LOC 2210Z 305DEG 13KT 3993 10015 

$$

Trigg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 3:43 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 17, 3:43 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
243 PM MDT Tue May 17 2022

.SHORT TERM...(This evening through Friday Morning)
Issued at 234 PM MDT Tue May 17 2022

The main concerns for the short term period are the potential for
severe weather this afternoon and tomorrow afternoon. A developing
low pressure system just off the Front Range is leading to an
increase in a CU field along with a developing storm near Ft.
Collins/Greeley area. The expectation is that this will continue to
move towards the east towards Yuma/Kit Carson county through the
afternoon with the main threat being damaging wind gusts with
inverted v soundings present along with a copious amount of DCAPE
being present. This activity should weaken as it nears or just
after it cross the Kansas state line as we lose diurnal heating.

The other area for potential severe weather appears to be along and
east of a Tribune to McCook line along a weak cold front/wind shift
boundary. A stout CAP is in place but is anticipated to break
late this afternoon as the better forcing from the Colorado low
and convective temperatures are met. A Slight risk from the SPC is
in place where large hail and damaging winds appear to the main
hazard. RAP forecast soundings near Hill City indicate MUCAPE near
2600 j/kg resulting in a high large hail and significant hail
parameter which may support isolated instances of 2+ inch hail. A
caveat to this would be weak 0-6km shear of 25-35 knots will
would support more of a multicell/cluster to develop; as a result
feel the significant hail potential will be reserved to
initiation time frame of 22-00Z unless a dominant more discrete
cell can occur. Due to the rapid upscale development expected am
anticipating more of a damaging wind threat to eventually develop
as storms move to the east out of the CWA around 05-06Z. A couple
hour landspout potential may develop over portions of Cheyenne
County (CO), Greeley and Wichita counties as the cold front/wind
shift boundary appears to be stationary and SPC Mesoanalysis
depicts and overlapping SFC Vorticity/MLCAPE area, this is
dependent on if any developing updrafts occur in this area.

Wednesday, low level moisture returns to east Colorado.
Anticipated strong diurnal heating to result in high based
updraft development along and near the Front Range. Forecast
soundings indicate the potential for 0-6 shear of 25-35 knots
which would result in a multicell convection solutions as
damaging winds would be the main threat with some potential for
large hail with the strongest storms. High temperatures are
forecast to be in the upper 70s to mid 80s across the area, winds
will however be variable around 5-15 mph across the area.
Overnight, lows will be seasonal in the 50s over the the CWA.

Thursday, high pressure develops over the High Plains with gusty
southwesterly winds advecting dry air as RH values approach the
single digits over western portions of the area. Southwesterly winds
of 15-25 mph and wind gusts up to 35 mph look likely across the
majority of the area. After collaboration with surrounding
offices have went with a Fire Weather Watch for counties along and
west of Kansas Highway 27 for Thursday afternoon. As of 5/14 Fire
Weather Fuel Status for the CWA fuels are dry across the entire
area with a few burn bans remaining in place. The potential for
rainfall due today and tomorrows convective potential does exists
which may inhibit short term fire weather concerns, opted to go
for the watch due to the very dry recent conditions and not
making any assumptions on how much rainfall each county may
receive as a widespread rain is not currently expected at this
time. Thursday evening a strong cold front is expected to move
into the area which will allow winds to shift from the SW to the
NE during the evening hours, which would pose the risk for a
rapidly changing wildfire direction if one were to be ongoing.
Cooler temperatures then move into the area behind the front into
Friday morning with overnight lows in the upper 30s across east
Colorado to the low 50s over eastern portions of the area.

.LONG TERM...(Friday through Tuesday)
Issued at 1245 PM MDT Tue May 17 2022

Friday will be breezy and much cooler with high temperatures
ranging from the lower 50s in northeast Colorado to the lower 70s
in Hill City. Upper trough approaching the Rockies will cause
increasing clouds through the day. Precipitation chances start in
northeast Colorado Friday afternoon and spread across the
remainder of the area Friday night, ending Saturday morning. As
temperatures drop into the lower 30s, rain will mix with or change
to snow, mainly in northeast Colorado, but possibly into northwest
Kansas and southwest Nebraska as far east as Highway 25. Models
still aggressively accumulating snow, but with warm ground
temperatures expecting quite a bit of melting. Nonetheless, an
inch or so of slushy accumulation possible during this time. Frost
and freeze highlights will probably be necessary as the growing
season is well under way. Might see some sun Saturday afternoon
and optimistically have highs in the 50s and 60s. Another late
season frost or freeze possible Saturday night as well, mainly
along and west of Highway 25 and into northeast Colorado, as
temperatures drop into the 30s once again.

For Sunday and Monday, another shortwave trough will be moving out
of the northern Rockies and across the central High Plains.
Temperatures will warm into the upper 60s to lower 70s Sunday
afternoon before scattered showers develop Sunday night with the
upper system. Temperatures will be warm enough for all rain this
time around, with lows Sunday night in the 40s. Showers will
continue into Monday morning before ending Monday afternoon. High
temperatures on Monday will be in the upper 60s to lower 70s with
lows Monday night in the 40s. Tuesday currently looks dry as upper
flow turns southwest ahead of the next system digging into the
central Rockies Tuesday night. Downsloping wind component will
allow temperatures on Tuesday to warm to around 80.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1056 AM MDT Tue May 17 2022

An advancing cold front will be the main focus for the 18Z TAF
period. Currently the cold front is draped across the Nebraska
Panhandle and into Yuma County Colorado. Behind the front winds
will be from the NW and ahead winds will be from the SSW. The
front will also be key to any thunderstorm initation this
afternoon. Currently anticipating the front through KGLD around
20Z with the best chance for storms east of the terminal. Included
VCTS in for KMCK from 00Z through 05Z as the potential for a few
rounds of storms (perhaps severe) exists. A developing low across
Colorado will lead to some convection off of the Front Range which
may impact KGLD around 00Z, however due to less instabilty think
that any TS potential will wane around sunset, so mention of TS
will be left out for now.

&&

.FIRE WEATHER...
Issued at 234 PM MDT Tue May 17 2022

Fire weather concerns again return to the area Thursday as
southwesterly flow advects dry and warm conditions back into the
area. High temperatures in the 90s will aid in RH values dropping
to near the single digits across western portions of the area.
Southwesterly winds will gust up to 35 mph as diurnal mixing
increases during the afternoon. Fuels currently remain receptive
for wildfire development, as result a Fire Weather Watch was
issued for counties along and west of Kansas Highway 27 on
Thursday. An advancing cold front during the evening hours will
cause winds to turn the northeast resulting in unpredictable
changing of wildfires if one were to be occurring.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday morning through Thursday
     evening for KSZ001-013-027-041.

CO...Fire Weather Watch from Thursday morning through Thursday
     evening for COZ252>254.

NE...NONE.
&&

SHORT TERM...TT
LONG TERM...024
AVIATION...TT
FIRE WEATHER...TT
Hazardous weather outlook, May 17, 12:06 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1106 AM MDT Tue May 17 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1106 AM MDT Tue May 17 2022 /1206 PM CDT Tue May 17 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe storm is possible this afternoon mainly in Yuma
county, Colorado and adjacent Kansas and Nebraska border counties
between 3 PM and 7 PM MDT. Damaging winds are the primary hazard.

A separate batch of thunderstorms, some severe, are expected along
and east of a Tribune, Kansas to McCook, Nebraska line between 3 PM
and 10 PM MDT. Damaging winds appear to be the primary hazard.
Isolated instances of large hail up to golf ball size are possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Scattered thunderstorms will develop along southern portions of the
Colorado Front Range early Wednesday afternoon, tracking east toward
the Kansas border during the late afternoon and early evening.
A few severe storms are possible, mainly south of Interstate 70 and
west of Highway 83 between 3 PM and 9 PM MDT.

Near critical to critical fire weather conditions are anticipated
across the entire Tri-State area on Thursday. An abrupt northerly
wind shift during the late afternoon and early evening is the
primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated this afternoon and evening. Please
report any significant or severe weather to NWS Goodland via social
media or telephone.

In the hours before

Special weather statement, May 17, 4:43 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Tue May 17 2022

KSZ003-004-NEZ081-172215-
Norton KS-Decatur KS-Red Willow NE-
443 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of northwestern Norton,
northeastern Decatur and southeastern Red Willow Counties through 515
PM CDT...

At 442 PM CDT, local law enforcement reported a strong thunderstorm
producing a landspout 5 miles southeast of Lebanon, or 19 miles
northwest of Norton, moving east at 20 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Law enforcement.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of northwestern
Norton, northeastern Decatur and southeastern Red Willow Counties,
including the following locations... Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3976 9994 3981 10036 3994 10043 4016 10021
      4015 10019 4000 10019 4000 9985
TIME...MOT...LOC 2142Z 289DEG 18KT 4000 10019

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, May 17, 4:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TORNADO          2 S LEBANON             40.01N 100.27W
05/17/2022                   RED WILLOW         NE   TRAINED SPOTTER

            LANDSPOUT TORNADO SPOTTED BY A TRAINED
            SPOTTER 5 MILES SOUTHEAST OF DANBURY.

&&

JN
Local storm report, May 17, 4:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TORNADO          10 NNE REAGER           39.95N 100.00W
05/17/2022                   NORTON             KS   TRAINED SPOTTER

            LANDSPOUT TORNADO REPORTED VIA SPOTTER
            NETWORK.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:17 PM CDTFire Weather WatchGLDCheyenne, Greeley, Logan, Sherman, Wallace, Wichita24 hr
May 17, 4:43 PM CDTSpecial Weather StatementGLDNorton32 min
May 17, 5:08 PM CDTSpecial Weather StatementGLDDecatur37 min
May 17, 5:15 PM CDTSpecial Weather StatementGLDNorton30 min
May 17, 5:25 PM CDTSpecial Weather StatementGLDGreeley35 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita59 min
May 17, 5:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan49 min
May 17, 6:02 PM CDTSpecial Weather StatementGLDThomas28 min
May 17, 6:10 PM CDTSpecial Weather StatementGLDWichita35 min
May 17, 6:22 PM CDTFlash Flood WarningGLDDecatur, Norton28 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningGLDSheridan, Thomas37 min
May 17, 6:29 PM CDTSpecial Weather StatementGLDNorton31 min
May 17, 6:30 PM CDTSpecial Weather StatementGLDThomas45 min
May 17, 6:43 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas32 min
May 17, 6:48 PM CDTSpecial Weather StatementGLDWichita27 min
May 17, 6:54 PM CDTSpecial Weather StatementGLDLogan36 min
May 17, 6:57 PM CDTSpecial Weather StatementGLDSheridan33 min
May 17, 6:58 PM CDTSpecial Weather StatementGLDGraham32 min
May 16, 10:01 PM CDTSpecial Weather StatementGLDDundy29 min

Nearby

Tornado Warnings in Kansas, 2022Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.